Alert archive / California / Tornado Warnings in 2018

Tornado Warning 1, NWS Sacramento, CA

January 25, 2018Butte County, Yuba County, California

NWS Sacramento, CA issued this tornado warning at Jan 25, 2018, 2:15 PM PST for Butte County, Yuba County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2018, 2:15 PM PST (22:15 UTC)
Expired
Jan 25, 2018, 2:45 PM PST
In force
30 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butte County, CA, Yuba County, CA

The radar

The Beale AFB radar (KBBX), 23 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WFUS56 KSTO 252215
TORSTO
CAC007-115-252245-
/O.NEW.KSTO.TO.W.0001.180125T2215Z-180125T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
215 PM PST THU JAN 25 2018

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  South central Butte County in northern California...
  West central Yuba County in central California...

* Until 245 PM PST
    
* At 213 PM PST, a severe thunderstorm capable of producing a tornado
  was located near Iowa City, or 8 miles south of Palermo, moving
  east at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Iowa City and Bangor through 240 PM PST. 

Other locations impacted by this tornadic thunderstorm include Loma
Rica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3925 12157 3937 12163 3943 12141 3928 12130
TIME...MOT...LOC 2213Z 258DEG 15KT 3931 12154 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

jhm
2 follow-up statements
633 
WWUS56 KSTO 252229
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
229 PM PST THU JAN 25 2018

CAC007-115-252245-
/O.CON.KSTO.TO.W.0001.000000T0000Z-180125T2245Z/
Butte CA-Yuba CA-
229 PM PST THU JAN 25 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM PST FOR SOUTH
CENTRAL BUTTE AND WEST CENTRAL YUBA COUNTIES...
    
At 227 PM PST, a severe thunderstorm capable of producing a tornado 
was located over Iowa City, and is moving east at 20 mph towards 
Loma Rica and Bangor. 

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...  
Loma Rica and Bangor between 230 pm and 245 pm.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3925 12157 3937 12163 3943 12141 3928 12130
TIME...MOT...LOC 2227Z 258DEG 15KT 3932 12147 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

jhm
579 
WWUS56 KSTO 252248
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
248 PM PST THU JAN 25 2018

CAC007-115-252255-
/O.EXP.KSTO.TO.W.0001.000000T0000Z-180125T2245Z/
Butte CA-Yuba CA-
248 PM PST THU JAN 25 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL BUTTE AND WEST CENTRAL YUBA
COUNTIES HAS EXPIRED...
    
The possible tornadic thunderstorm which prompted the warning has 
weakened as the storm moved into the Loma Rica and Bangor areas. 

Therefore, the warning has been allowed to expire.

The public reported a funnel cloud associated with this storm near 
Live Oak at 145 pm to 200 pm. 

LAT...LON 3925 12157 3937 12163 3943 12141 3928 12130
TIME...MOT...LOC 2245Z 258DEG 15KT 3933 12139 

$$

jhm

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 25, 10:15 AM PST, 4 hours earlier.

Area forecast discussion, Jan 25, 10:15 AM PST, 4 hours before
Area Forecast Discussion
National Weather Service Sacramento CA
1015 AM PST Thu Jan 25 2018

.Synopsis...
Pacific storm impacts the area thru Friday with periods of showers
and a few thunderstorms, mountain snow and breezy wind.

&&

.Discussion...
Update: More of a showery/unstable air mass moving into Norcal today
compared to the widespread/stratiform precip yesterday. So QPFs will
vary widely across the region. Vort max on the backside of the Pac
NW trof will move into the CWA this afternoon and evening so showers
will spread over the CWA. Higher resolution REFs progs suggest some
short segments of convection could develop in the Valley/Foothills
this afternoon and evening. SPC plumes suggest the greatest CAPE
over the Srn portion of the Valley, but the Nrn Sac Vly could be
influenced by the upvalley/Sly winds and topographic channeling
leading to development of the local "Chico" convergence zone.

Snow level radar at Shasta Dam indicates the snow level around 2 kft
for the Nrn mtns today, and generally around 3-4 kft for the Sierra,
perhaps locally lower if the heavier showers develop. Will maintain
status of advisories/warnings due to the convective nature of the
precip and low snow levels leading to the potential for a greater
expanse of plowing needed this afternoon/evening.   JHM

Much of interior NorCal is seeing a relative break early this
morning as precip associated with the front has shifted into
central California while showers are spreading across NW
California ahead of the approaching upper trough. Clearing at the
north end of the Sacramento Valley, along with light winds, has
allowed some dense fog to develop.

Showers, along with a few thunderstorms (small hail will be the
primary threat), will increase across the region today as the
upper trough moves overhead. The convective nature of this precip
will give rise to potential large variability in snowfall with
some areas picking up very heavy amounts. Mountain snow showers
will linger into early Friday, but taper off by afternoon.

Storm track shifts north over the weekend with precip chances
confined to Shasta county, Coastal range and the Southern Cascade
range. QPF will be light, though snow levels will remain rather low.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)
Ridge of high pressure will bring seasonable and dry conditions
to interior NorCal on Sunday. An upper system skirting across the
northern fringes of California and the Pacific NW Tuesday will
push a weak frontal boundary across the forecast area.
Precipitation chances will be limited to the northern mountains as
favorable dynamics are forecast to remain to our north. By
midweek, ridging from the eastern Pacific will extend into NorCal
and push the storm track to our north. Highs are expected to be
near or slightly above seasonal normals through the extended
forecast.

&&

.AVIATION...
MVFR to IFR conditions across the area into today as weather
system continues to impact NorCal with rain and mountain snow.
Rain will continue through this evening before conditions improve
to VFR overnight.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 AM PST Friday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Weather Advisory until 10 AM PST Friday for Burney Basin
/ Eastern Shasta County-Mountains Southwestern Shasta County to
Northern Lake County-Shasta Lake Area / Northern Shasta County.

Winter Weather Advisory until 6 PM PST this evening for Clear
Lake/Southern Lake County-Northeast Foothills/Sacramento Valley.

&&

In the hours before

Special weather statement, Jan 25, 12:51 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1251 PM PST THU JAN 25 2018

CAZ017-018-252130-
Carquinez Strait and Delta-Southern Sacramento Valley-
1251 PM PST THU JAN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YOLO...SOUTHWESTERN
SACRAMENTO AND NORTHEASTERN SOLANO COUNTIES UNTIL 130 PM PST...

At 1248 PM PST, a strong thunderstorm was located near Liberty Farms,
or 12 miles south of Davis, moving east at 20 to 25 mph.

Half inch hail and dangerous lightning are possible with this storm
as it moves towards Paintersville, West Point, Freeport, and West
Sacramento through 130 pm.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 3830 12179 3844 12185 3855 12159 3835 12151
TIME...MOT...LOC 2048Z 260DEG 13KT 3837 12172

jhm
Local storm report, Jan 25, 1:17 PM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
117 PM PST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       4 WSW TAMARACK          38.41N 120.13W
01/25/2018  M10.0 INCH       CALAVERAS          CA   PUBLIC

            REPORTED AT CABBAGE PATCH, CA.

&&

TGD
Local storm report, Jan 25, 1:18 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
118 PM PST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       2 NNE ARNOLD            38.26N 120.35W
01/25/2018  M2.0 INCH        CALAVERAS          CA   PUBLIC

            REPORTED AT ARNOLD, CA.

&&

TGD
Local storm report, Jan 25, 1:21 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
121 PM PST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY SNOW       LONG BARN               38.09N 120.13W
01/25/2018  M3.0 INCH        TUOLUMNE           CA   DEPT OF HIGHWAYS

            REPORTED AT LONG BARN, CA.

&&

TGD
Special weather statement, Jan 25, 1:34 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Sacramento CA
134 PM PST THU JAN 25 2018

CAZ017-018-252230-
Carquinez Strait and Delta-Southern Sacramento Valley-
134 PM PST THU JAN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YOLO...CENTRAL
SACRAMENTO AND EASTERN SOLANO COUNTIES UNTIL 230 PM PST...

At 130 PM PST, a strong thunderstorm was located over Paintersville,
or 11 miles west of Elk Grove, moving east at 20 to 25 mph.

One quarter to one half inch hail and dangerous lightning are
possible with this storm as it moves to the east towards...

Elk Grove, Franklin, Laguna, Florin, Lakeside, Freeport, Bruceville,
Parkway-South Sacramento, and Thornton through 230 pm.

LAT...LON 3829 12167 3847 12164 3851 12139 3828 12137
TIME...MOT...LOC 2130Z 272DEG 10KT 3836 12158

jhm
Special weather statement, Jan 25, 1:59 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Sacramento CA
159 PM PST THU JAN 25 2018

CAZ016-017-252230-
Southern Sacramento Valley-Central Sacramento Valley-
159 PM PST THU JAN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUTTER...WESTERN
PLACER...SOUTH CENTRAL BUTTE AND SOUTHWESTERN YUBA COUNTIES UNTIL 230
PM PST...

At 157 PM PST, a strong thunderstorm was located near Gridley, or 10
miles southwest of Palermo, moving east at 15 mph. A second strong
thunderstorm was near Tudor, also moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Live Oak, Arboga, Olivehurst, and Wheatland.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3888 12164 3935 12180 3944 12149 3899 12135
TIME...MOT...LOC 2157Z 250DEG 13KT 3931 12163

Dang

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 12:21 PM PSTSpecial Weather StatementSTOSolano24 min
Jan 25, 12:51 PM PSTSpecial Weather StatementSTOSolano39 min
Jan 25, 1:34 PM PSTSpecial Weather StatementSTOSacramento56 min
Jan 25, 1:59 PM PSTSpecial Weather StatementSTOSutter31 min

Nearby

Tornado Warnings in California, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.